Open Access

On Exact Controllability of First-Order Impulsive Differential Equations

Advances in Difference Equations20102010:136504

DOI: 10.1155/2010/136504

Received: 5 October 2009

Accepted: 24 February 2010

Published: 8 March 2010

Abstract

Many dynamical systems have an impulsive dynamical behavior due to abrupt changes at certain instants during the evolution process. The mathematical description of these phenomena leads to impulsive differential equations. In this work, we present some new results concerning the exact controllability of a nonlinear ordinary differential equation with impulses.

1. Introduction

Many evolution processes in nature are characterized by the fact that at certain moments in time they experience an abrupt change of state. Such behavior is seen in a range of problems from: mechanics; chemotherapy; population dynamics; optimal control; ecology; industrial robotics; biotechnology; spread of disease; harvesting; physics; medical models. The reader is referred to [18] and references therein for some models and applications to the above areas.

The branch of modern, applied analysis known as "impulsive" differential equations furnishes a natural framework to mathematically describe the aforementioned jumping processes. Consequently, the area of impulsive differential equations has been developing at a rapid rate, with the wide applications significantly motivating a deeper theoretical study of the subject [911].

Impulsive control systems have been studied by several authors [1218]. In [15] the problem of controlling a physical object through impacts is studied, called impulsive manipulation, which arises in a number of robotic applications. In [16] the authors investigated the optimal harvesting policy for an ecosystem with impulsive harvest. For some recent references on different control strategies, including impulsive control, we refer the reader to [13, 1926] and the references therein.

Now, let and and , and is an real matrix.

Consider the following impulsive control differential equation:
(1.1)
(1.2)

where is an operator defined on a set of admissible controls and

As usual, and

Our purpose is to the system (1.1)-(1.2) from the initial state to a desired final state in the finite time

We say that system (1.1)-(1.2) is exactly controllable in the time if for any there exists a control such that a solution of (1.1)-(1.2) satisfies Of course, we specify below the space of solutions and controls.

The main idea of our approach is to transform the controllability problem to the existence of a fixed point of an appropriate nonlinear operator generated by the original problem. This approach is not new and has been used by some authors such as Bhat [27], Chang et al. [28, 29], Sakthivel et al. [30], and Tonkov [31].

2. Some General Results on Exact Controllability

Consider the following finite-dimensional linear system:
(2.1)

where is an matrix, and

This linear system is completely controllable if for any there exists a and a control function defined for such that the solution to (2.1) with initial condition satisfies . It is well known [32] that the linear system (2.1) is completely controllable if and only if

(2.2)
If the system is infinite dimensional, that is,
(2.3)

where is the infinitesimal generator of a strongly continuous semigroup in a Hilbert space , and a linear bounded operator from a Hilbert space into then if the semigroup is compact the linear system (2.3) is not exactly controllable [3335].

In this paper we study the finite-dimensional nonlinear impulsive control problem (1.1)-(1.2).

3. Exact Controllability without Impulses

Consider (1.1) without impulses, that is,
(3.1)
with the initial condition
(3.2)

Here, continuous and

In what follows, and hence if is a solution of the initial problem (3.1)-(3.2), then

(3.3)
We can define the following operator defined by the right-hand side of (3.3):
(3.4)
In what follows is the identity operator so that the control space is Note that depends on the initial condition and for any control
(3.5)
Now, for suppose that we are able to find a control such that
(3.6)
This means that for the control the system transfers the initial state to the desired final state if
(3.7)

has a fixed point. Consequently, if the operator , which of course depends on the initial state , has a fixed point for any initial state, then the system is exactly controllable.

To clarify the ideas exposed above, suppose that and let us introduce the control
(3.8)

Define by the right-hand side in(3.8)

(3.9)
Thus, for this control,
(3.10)

We have thus the following result.

Theorem 3.1.

If for any initial condition and final condition the operator
(3.11)

has a fixed point, then system (3.1) with is exactly controllable.

4. Exact Controllability with Impulses

As usual, see any of the references on impulsive differential equations, we consider the Banach space
(4.1)
with the norm
(4.2)

Let and the restriction of to that subinterval

The space
(4.3)
with the norm
(4.4)

is a Banach space.

Now consider the impulsive control differential equation

(4.5)
(4.6)

where is continuous and there exist the limits

(4.7)

and are continuous

By a solution of (4.5)-(4.6), and for continuous controls we mean a function satisfying (4.5) for every and the impulses (4.6). In the case that the control is, for example, in the space locally, the solution must satisfy (4.5) for almost every for each and the impulses indicated in (4.6).

Lemma 4.1.

If is a solution of (4.5)-(4.6), then satisfies
(4.8)

Reciprocally, if satisfies (4.8), then is a solution of (4.5)-(4.6).

See [2] for the proof.

Now, define the operators by
(4.9)

and

(4.10)

As in the nonimpulsive case, this control steers the system for the initial state to the final state in the finite time

Consequently we have the following result.

Theorem 4.2.

If has a fixed point for any initial condition and final condition , then the impulsive system (4.5)-(4.6) is exactly controllable.

5. Main Results

Schauder fixed point theorem states that any continuous mapping of a nonempty convex subset of a normed space into a compact set of that normed space has a fixed point [36, Theorem  4.1.1]. One of the most useful consequences is Schaefer's theorem [36, Theorem  4.3.2].

Theorem 5.1.

Let be a normed space with a compact mapping. If the set
(5.1)

is bounded then has at least one fixed-point.

The operators and are continuous and compact [2, 37]. Consequently, is also continuous and compact and we can apply Schaefer's theorem.

Theorem 5.2.

Suppose that has a sublinear growth, that is, there exist constants and such that for every
(5.2)
Assume that the impulses have sublinear growth. For every there exist and such that for every one has
(5.3)

then the operator has a fixed point for any and the impulsive system (4.5)-(4.6) is exactly controllable.

Proof.

Let Using (5.2) and (5.3), it is evident that for any
(5.4)

where are constants.

Also, there exist constants such that for any
(5.5)
Combining these two last inequalities we get
(5.6)
for some constants Consequently, for any we have
(5.7)

If is a solution of the equation then

(5.8)

For define Noting that we see that Taking we deduce that the set is a bounded set.

Hence all the possible solutions of the equation are bounded "a priori." By Schaeffer's theorem, has a fixed point, which is equivalent to the exact controllability of the impulsive system (4.5)-(4.6).

As a consequence we have the following.

Theorem 5.3.

Assume that is bounded and the impulses are also bounded. then the operator has a fixed point for any and the impulsive system (4.5)-(4.6) is exactly controllable.

When the nonlinearity is bounded, (4.5) is not exactly controllable in general. Even in the linear case the equation is not exactly controllable in general; see condition (2.2). However, by adding adequate impulses we can control the equation and hence the system becomes exactly controllable.

Example 5.4.

Let be an real matrix. Consider the system
(5.9)
such that does not satisfy (2.2). Then, (5.9) is not completely controllable. However, by adding the impulse
(5.10)

for some the impulsive system (5.9)-(5.10) is completely controllable.

Declarations

Acknowledgments

The research of C. C. Tisdell was supported by funding from The Australian Research Council's Discovery Projects (DP0450752). The research of J. J. Nieto was partially supported by Ministerio de Educación y Ciencia and FEDER, Project MTM2007 { 61724, and by Xunta de Galicia and FEDER, Project PGIDIT06PXIB207023PR.

Authors’ Affiliations

(1)
Departamento de Análisis Matemático, Facultad de Matemáticas, Universidad de Santiago de Compostela
(2)
School of Mathematics and Statistics, The University of New South Wales

References

  1. Gao S, Chen L, Nieto JJ, Torres A: Analysis of a delayed epidemic model with pulse vaccination and saturation incidence. Vaccine 2006,24(35-36):6037-6045. 10.1016/j.vaccine.2006.05.018View ArticleGoogle Scholar
  2. Nieto JJ: Basic theory for nonresonance impulsive periodic problems of first order. Journal of Mathematical Analysis and Applications 1997,205(2):423-433. 10.1006/jmaa.1997.5207MATHMathSciNetView ArticleGoogle Scholar
  3. Nieto JJ, Rodríguez-López R: Periodic boundary value problem for non-Lipschitzian impulsive functional differential equations. Journal of Mathematical Analysis and Applications 2006,318(2):593-610. 10.1016/j.jmaa.2005.06.014MATHMathSciNetView ArticleGoogle Scholar
  4. d'Onofrio A: On pulse vaccination strategy in the SIR epidemic model with vertical transmission. Applied Mathematics Letters 2005,18(7):729-732. 10.1016/j.aml.2004.05.012MATHMathSciNetView ArticleGoogle Scholar
  5. Saker SH, Alzabut JO: Periodic solutions, global attractivity and oscillation of an impulsive delay host-macroparasite model. Mathematical and Computer Modelling 2007,45(5-6):531-543. 10.1016/j.mcm.2006.07.001MATHMathSciNetView ArticleGoogle Scholar
  6. Samoĭlenko AM, Perestyuk NA: Impulsive Differential Equations, World Scientific Series on Nonlinear Science. Series A: Monographs and Treatises. Volume 14. World Scientific, River Edge, NJ, USA; 1995:x+462. With a preface by Yu. A. Mitropol'skiĭ and a supplement by S. I. Trofimchuk. Translated from the Russian by Y. ChapovskyGoogle Scholar
  7. Yan J, Zhao A, Nieto JJ: Existence and global attractivity of positive periodic solution of periodic single-species impulsive Lotka-Volterra systems. Mathematical and Computer Modelling 2004,40(5-6):509-518. 10.1016/j.mcm.2003.12.011MATHMathSciNetView ArticleGoogle Scholar
  8. Zavalishchin ST, Sesekin AN: Dynamic Impulse Systems. Theory and Applications, Mathematics and Its Applications. Volume 394. Kluwer Academic Publishers, Dordrecht, The Netherlands; 1997:xii+256.Google Scholar
  9. Nieto JJ, O'Regan D: Variational approach to impulsive differential equations. Nonlinear Analysis: Real World Applications 2009,10(2):680-690. 10.1016/j.nonrwa.2007.10.022MATHMathSciNetView ArticleGoogle Scholar
  10. Zhang H, Chen L, Nieto JJ: A delayed epidemic model with stage-structure and pulses for pest management strategy. Nonlinear Analysis: Real World Applications 2008,9(4):1714-1726. 10.1016/j.nonrwa.2007.05.004MATHMathSciNetView ArticleGoogle Scholar
  11. Zhang H, Xu W, Chen L: A impulsive infective transmission SI model for pest control. Mathematical Methods in the Applied Sciences 2007,30(10):1169-1184. 10.1002/mma.834MATHMathSciNetView ArticleGoogle Scholar
  12. George RK, Nandakumaran AK, Arapostathis A: A note on controllability of impulsive systems. Journal of Mathematical Analysis and Applications 2000,241(2):276-283. 10.1006/jmaa.1999.6632MATHMathSciNetView ArticleGoogle Scholar
  13. Jiang G, Lu Q: The dynamics of a prey-predator model with impulsive state feedback control. Discrete and Continuous Dynamical Systems. Series B 2006,6(6):1301-1320. 10.3934/dcdsb.2006.6.1301MATHMathSciNetView ArticleGoogle Scholar
  14. Liu X, Willms AR: Impulsive controllability of linear dynamical systems with applications to maneuvers of spacecraft. Mathematical Problems in Engineering 1996,2(4):277-299. 10.1155/S1024123X9600035XMATHView ArticleGoogle Scholar
  15. Spong MW: Impact controllability of an air hockey puck. Systems & Control Letters 2001,42(5):333-345. 10.1016/S0167-6911(00)00105-5MATHMathSciNetView ArticleGoogle Scholar
  16. Xiao Y, Cheng D, Qin H: Optimal impulsive control in periodic ecosystem. Systems & Control Letters 2006,55(7):558-565. 10.1016/j.sysconle.2005.12.003MATHMathSciNetView ArticleGoogle Scholar
  17. Yan Z: Geometric analysis of impulse controllability for descriptor system. Systems & Control Letters 2007,56(1):1-6. 10.1016/j.sysconle.2006.07.003MATHMathSciNetView ArticleGoogle Scholar
  18. Yao J, Guan Z-H, Chen G, Ho DWC:Stability, robust stabilization and control of singular-impulsive systems via switching control. Systems & Control Letters 2006,55(11):879-886. 10.1016/j.sysconle.2006.05.002MATHMathSciNetView ArticleGoogle Scholar
  19. Agranovich G, Litsyn E, Slavova A: Impulsive control of a hysteresis cellular neural network model. Nonlinear Analysis: Hybrid Systems 2009,3(1):65-73. 10.1016/j.nahs.2008.10.006MATHMathSciNetGoogle Scholar
  20. Bressan A: Impulsive control of Lagrangian systems and locomotion in fluids. Discrete and Continuous Dynamical Systems. Series A 2008,20(1):1-35. 10.3934/dcds.2008.20.1MATHMathSciNetView ArticleGoogle Scholar
  21. Georgescu P, Moroşanu G: Pest regulation by means of impulsive controls. Applied Mathematics and Computation 2007,190(1):790-803. 10.1016/j.amc.2007.01.079MATHMathSciNetView ArticleGoogle Scholar
  22. Kloeden PE, Rößler A: Runge-Kutta methods for affinely controlled nonlinear systems. Journal of Computational and Applied Mathematics 2007,205(2):957-968. 10.1016/j.cam.2006.02.061MATHMathSciNetView ArticleGoogle Scholar
  23. Palczewski J, Stettner L: Impulsive control of portfolios. Applied Mathematics and Optimization 2007,56(1):67-103. 10.1007/s00245-007-0880-yMATHMathSciNetView ArticleGoogle Scholar
  24. Run-Zi L: Impulsive control and synchronization of a new chaotic system. Physics Letters A 2008,372(5):648-653. 10.1016/j.physleta.2007.08.010MATHMathSciNetView ArticleGoogle Scholar
  25. Yang Z, Xu D: Stability analysis and design of impulsive control systems with time delay. IEEE Transactions on Automatic Control 2007,52(8):1448-1454. 10.1109/TAC.2007.902748View ArticleGoogle Scholar
  26. Zhang H, Guan Z-H, Feng G: Reliable dissipative control for stochastic impulsive systems. Automatica 2008,44(4):1004-1010. 10.1016/j.automatica.2007.08.018MATHMathSciNetView ArticleGoogle Scholar
  27. Bhat SP: Controllability of nonlinear time-varying systems: applications to spacecraft attitude control using magnetic actuation. IEEE Transactions on Automatic Control 2005,50(11):1725-1735. 10.1109/TAC.2005.858686MathSciNetView ArticleGoogle Scholar
  28. Chang Y-K, Nieto JJ, Li WS: Controllability of semilinear differential systems with nonlocal initial conditions in Banach spaces. Journal of Optimization Theory and Applications 2009,142(2):267-273. 10.1007/s10957-009-9535-2MATHMathSciNetView ArticleGoogle Scholar
  29. Chang Y-K, Li W-T, Nieto JJ: Controllability of evolution differential inclusions in Banach spaces. Nonlinear Analysis: Theory, Methods & Applications 2007,67(2):623-632. 10.1016/j.na.2006.06.018MATHMathSciNetView ArticleGoogle Scholar
  30. Sakthivel R, Mahmudov NI, Nieto JJ, Kim JH: On controllability of nonlinear impulsive integrodifferential systems. Dynamics of Continuous, Discrete & Impulsive Systems. Series A 2008,15(3):333-343.MATHMathSciNetGoogle Scholar
  31. Tonkov EL: Controllability of a nonlinear system in a linear approximation. Journal of Applied Mathematics and Mechanics 1974,38(4):557-565. 10.1016/0021-8928(74)90003-3MATHMathSciNetView ArticleGoogle Scholar
  32. Sontag ED: Mathematical Control Theory: Deterministic Finite Dimensional Systems, Texts in Applied Mathematics. Volume 6. 2nd edition. Springer, New York, NY, USA; 1998:xvi+531.View ArticleGoogle Scholar
  33. Dauer JP, Mahmudov NI: Approximate controllability of semilinear functional equations in Hilbert spaces. Journal of Mathematical Analysis and Applications 2002,273(2):310-327. 10.1016/S0022-247X(02)00225-1MATHMathSciNetView ArticleGoogle Scholar
  34. Triggiani R: A note on the lack of exact controllability for mild solutions in Banach spaces. SIAM Journal on Control and Optimization 1977,15(3):407-411. 10.1137/0315028MATHMathSciNetView ArticleGoogle Scholar
  35. Triggiani R: Addendum: "A note on the lack of exact controllability for mild solutions in Banach spaces". SIAM Journal on Control and Optimization 1980,18(1):98-99. 10.1137/0318007MathSciNetView ArticleGoogle Scholar
  36. Smart DR: Fixed Point Theorems, Cambridge Tracts in Mathematics, no. 6. Cambridge University Press, London, UK; 1974:viii+93.Google Scholar
  37. Li J, Nieto JJ, Shen J: Impulsive periodic boundary value problems of first-order differential equations. Journal of Mathematical Analysis and Applications 2007,325(1):226-236. 10.1016/j.jmaa.2005.04.005MATHMathSciNetView ArticleGoogle Scholar

Copyright

© J. J. Nieto and C. C. Tisdell. 2010

This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.